By Advocate.com Editors
Originally published on Advocate.com July 18 2003 12:00 AM ET
A study presented Tuesday at the International AIDS Society Conference on HIV Pathogenesis and Treatment in Paris shows that a two-step dietary and pharmaceutical program can significantly reduce diarrhea caused as a side effect of Viracept treatment. The study, conducted by researchers in the United States and Canada, showed that nutritional counseling coupled with the use of psyllium, calcium carbonate, and loperamide supplements reduced episodes of diarrhea and incontinence among HIV-positive subjects taking an anti-HIV drug combination that included the protease inhibitor Viracept. "Diarrhea is a common side effect of antiretroviral therapy among patients with HIV," said lead researcher Anita Rachlis. "While most often manageable and mild, it can impact quality of life for some. Our interim analysis indicates clinically and statistically significant reductions in incidence with our algorithm, as well as an enhanced quality of life, which is particularly promising for those taking or considering Viracept." Viracept is marketed in the United States by Agouron Pharmaceuticals, a Pfizer company. Diarrhea is the most commonly reported side effect of the medication.